Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Wakefield, VA

August 27, 2022City of Suffolk, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 27, 2022, 6:19 PM EDT for City of Suffolk, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2022, 6:19 PM EDT (22:19 UTC)
Expired
Aug 27, 2022, 7:13 PM EDT
In force
54 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:59 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 3:59 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
359 PM EDT Sat Aug 27 2022

.SYNOPSIS...
A nearly stationary frontal boundary over the area will wash out
this evening. High pressure builds into the Northeast this
evening before sliding out to sea late Sunday through Monday. A
stronger cold front pushes through Wednesday with cooler, drier
air moving in by late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 355 PM EDT Saturday...

Late this aftn, a nearly stationary boundary was over the area
and helping to trigger isolated to sctd showers/tstms, mainly
across ern and srn counties. Expect locally heavy downpours with
the strongest storms into this evening, mainly over ern/sern/srn
areas. Any pcpn will end by later this evening, leaving dry wx
under a clear to partly cloudy sky tonight. Given lingering low
level moisture and very light or calm winds, fog will likely
develop overnight and could become dense at times. Lows tonight
will be in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 355 PM EDT Saturday...

Isolated showers/storms will be possible Sun aftn (mainly in
the Piedmont), but with no noticeable forcing, coverage is
expected to be low. Cannot completely rule out an isolated
shower/storm Mon across mainly Srn VA and NE NC, but chances
are low. Highs will range from the mid 80s to lower 90s Sun and
Mon, with lows in the upper 60s to lower 70s. Dry Mon night with
lows again in the upper 60s to lower 70s. ery warm and humid on
Tue, in advance of a sfc trough and the next cold front. Highs
will be in the upper 80s to lower 90s, with isolated to sctd
showers/tstms possible Tue aftn through Tue evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 355 PM EDT Saturday...

Actual cold front will drop across the region Wed through Wed
night, with isolated to sctd showers/tstms possible. Highs on
Wed in the upper 80s to lower 90s. Lows Wed night will range
from the lower 60s to the lower 70s. The center of sfc high
pressure will then build from the Great Lakes, ewrd across the
NE U.S., then just off the New England coast Thu through Sat.
This will result in mainly dry and less humid conditions across
the area. Only isolated chances possible, mainly over NE NC
counties through the period. Highs in the mid to upper 80s
Thu, and in the lower to mid 80s Fri and Sat.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

A weak cold front was becoming nearly stationary over the area
early this aftn before washing out this evening. Sctd showers/storms
will be possible mainly along and E of I-95 this aftn/evening
before pushing SE this evening into tonight. Reduced CIGs/VSBYs
to MVFR conditions will be possible with any showers/storms,
esply at SBY. Winds will be NE-SE less than 10 kt this aftn into
early this evening. Given the stalled frontal boundary and moisture
in place, fog will likely develop overnight and could be dense
at times.

Looking ahead: A few showers/storms will again be possible Sun
aftn (mainly in the Piedmont). Otherwise, high pressure will be
centered off the New England coast Sun through Mon.

&&

.MARINE...
As of 345 AM EDT Saturday...

Generally benign marine conditions are expected for the next
several days. A weakening cool front is located NW of the local
waters early this morning and will push SE through midday.
Winds are currently SW at around 10kt and are expected to become
more W-NW later this morning, then becoming light/variable
midday (and eventually turning onshore by mid- late aftn into
the evening). Seas are 2-3 ft and waves are 1-2 ft or less.
Winds will become southeasterly later this evening, then
turning easterly and increasing slightly for Sunday as high
pressure settles across New England, then becomes centered off
the coast of New England/northern mid-Atlc region Mon. Seas will
be 2-3 ft with waves 1-2 ft Sun-Mon. The flow becomes more
southerly on Tue ahead of the next system, and will increase Tue
aftn/evening, averaging 10-15kt w/ gusts to 20kt. A cold front
is still expected to push through the area late in the week
(most likely Thu-Thu night), with more of a pre-frontal trough
on Wed. Winds Wed look fairly minimal given a weak pressure
gradient, with a period of stronger N to NE winds (potentially
to SCA levels) possible late Thu-Fri and lingering into Sat as
high pressure builds in from the N.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...RMM/TMG
LONG TERM...RMM/TMG
AVIATION...TMG
MARINE...AJB/LKB
Hazardous weather outlook, Aug 27, 4:04 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 PM EDT Sat Aug 27 2022

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-282015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 PM EDT Sat Aug 27 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 4:26 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Sat Aug 27 2022

MDZ023-272115-
Somerset MD-
426 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of northeastern
Somerset County through 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Princess Anne, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pocomoke City, Princess Anne, University Of Maryland Eastern Shore,
West Pocomoke, Westover, Manokin, Upper Fairmount, Cokesbury, Upper
Hill and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3809 7557 3808 7557 3807 7578 3808 7579
      3807 7579 3808 7580 3813 7579 3814 7579
      3824 7578 3825 7562 3815 7557 3814 7558
      3812 7555 3809 7554
TIME...MOT...LOC 2026Z 351DEG 11KT 3818 7570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Aug 27, 4:57 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
457 PM EDT Sat Aug 27 2022

NCZ016-017-VAZ097-272145-
Camden NC-Western Currituck NC-Chesapeake VA-
457 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of north central
Camden, and northwestern Currituck Counties and the southeastern City
of Chesapeake through 545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesapeake, or near Great Bridge, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chesapeake, Northwest, Fentress, Hickory and Chesapeake Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 7636 3654 7637 3669 7634 3670 7618
      3652 7611 3651 7628
TIME...MOT...LOC 2056Z 358DEG 8KT 3662 7626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Aug 27, 5:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
510 PM EDT Sat Aug 27 2022

MDZ023-024-VAZ099-272145-
Somerset MD-Inland Worcester MD-Accomack VA-
510 PM EDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southeastern
Somerset, southwestern Worcester and north central Accomack Counties
through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snow Hill to near Pocomoke City to near
Marion Station. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pocomoke City, Saxis, Horntown, Shelltown, Sanford, Oak Hall,
Goodwill, Greenbackville, Beaver Dam, Girdletree, Stockton and New
Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3792 7546 3784 7575 3799 7575 3806 7556
      3816 7544 3816 7543 3814 7544 3815 7543
      3805 7527
TIME...MOT...LOC 2109Z 333DEG 10KT 3811 7545 3801 7553 3796 7568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM
Special weather statement, Aug 27, 5:32 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
532 PM EDT Sat Aug 27 2022

VAZ096-272200-
Suffolk VA-
532 PM EDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of the central City of
Suffolk through 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to near Bowers Hill. These storms
were nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Downtown Suffolk, Holland, Suffolk, Kings Fork, Wilroy, Lummis,
Kilby, Suffolk Airport and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3668 7684 3671 7681 3680 7668 3680 7656
      3679 7656 3680 7655 3680 7646 3668 7648
TIME...MOT...LOC 2130Z 057DEG 4KT 3671 7674 3672 7646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM
Special weather statement, Aug 27, 6:03 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
603 PM EDT Sat Aug 27 2022

VAZ093-096-272230-
Isle of Wight VA-Suffolk VA-
603 PM EDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southeastern Isle of
Wight  and the central City of Suffolk through 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to near Bowers Hill. Movement was
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windsor, Downtown Suffolk, Suffolk, Driver, Kings Fork, Wilroy,
Lummis, Kilby, Boaz, Magnolia and Indika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3666 7676 3671 7647 3686 7648 3682 7681
TIME...MOT...LOC 2203Z 301DEG 6KT 3669 7674 3677 7647

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Aug 27, 6:06 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
606 PM EDT Sat Aug 27 2022

VAZ092-272230-
Southampton VA-
606 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of northeastern
Southampton County through 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sedley, or 7 miles north of Courtland, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedley, Vicksville, Dory, Manry and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 7712 3692 7700 3678 7691 3672 7706
TIME...MOT...LOC 2205Z 326DEG 7KT 3682 7703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

MM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:05 PM EDTSpecial Marine WarningAKQ29 min
Aug 27, 4:11 PM EDTSpecial Weather StatementAKQCity of Chesapeake49 min
Aug 27, 4:57 PM EDTSpecial Weather StatementAKQCity of Chesapeake48 min
Aug 27, 5:32 PM EDTSpecial Weather StatementAKQCity of Suffolk28 min
Aug 27, 5:54 PM EDTAreal Flood AdvisoryAKQCity of Suffolk2 hr
Aug 27, 6:03 PM EDTSpecial Weather StatementAKQCity of Suffolk27 min
Aug 27, 6:06 PM EDTSpecial Weather StatementAKQSouthampton24 min
Aug 27, 7:02 PM EDTAreal Flood AdvisoryAKQKing and Queen, King William, New Kent118 min
Aug 27, 1:42 PM EDTSpecial Weather StatementAKQWorcester48 min
Aug 27, 3:15 PM EDTSpecial Weather StatementAKQWicomico45 min
Aug 27, 4:00 PM EDTAreal Flood AdvisoryAKQWicomico2 hr
Aug 27, 4:26 PM EDTSpecial Weather StatementAKQSomerset49 min
Aug 27, 5:10 PM EDTSpecial Weather StatementAKQWorcester35 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.